Grieving Wigan man's desperate quest for answers after wife's death

Michelle Barlow died in Wigan Infirmary a few weeks after having the AstraZeneca vaccine against Covid-19.

Thursday, 22nd April 2021, 3:08 pm
Updated Thursday, 22nd April 2021, 3:11 pm

Now her widower Ian Barlow is looking for answers about Michelle's death at the age of just 51.

She had a first dose of the AstraZeneca jab against the novel coronavirus on March 7 and just over a week before her untimely death she fell ill, firstly with diarrhoea and an upset stomach and then with feeling sick.

Read More

Read More
Thousands more people in Wigan were claiming unemployment benefits last month

Sign up to our daily newsletter

The i newsletter cut through the noise

Ian Barlow, from Orrell, with a picture of his late wife Michelle

Ian now fears she may have been one of a number of people who have been victims of severe blood clots after having the vaccine, despite the fact her symptoms do not strongly point to this.

Health bosses in the borough have offered their condolences.

And national health authorities have said severe blood clots are very rare.

Ian was particularly shocked by the awful train of events as there was no indication beforehand that Michelle, who worked as a civil servant for the Department of Work and Pensions (DWP), was at risk from clotting.

He is now desperate to find out exactly why his wife died and wants to speak to any other Wiganers whose loved ones became seriously ill after having the AstraZeneca vaccine.

Orrell resident Ian, 56, said: “Michelle was well respected at work and was a kind person, she didn’t deserve this. The house was full of cards after her death.

“Hours before she died she was in agony. It was like her body had gone into overdrive.

“I have been to see the GP as I was concerned whether there were any underlying issues and the doctor said they had no concerns .

“She had also had a blood test which showed the clotting in her body was fine.

“There was nothing wrong with Michelle.

“The end-of-life care at Wigan Infirmary was absolutely amazing. I can’t fault it at all. They tried their absolute best to keep her alive and I commend them for that.”

Ian said Michelle experienced the flu-like symptoms which are quite common after having the jab but then she became ill again on Mother’s Day.

A doctor gave her anti-sickness tablets when she started feeling nauseous and these helped for a couple of days but she then got worse once more.

She was admitted to hospital on the Saturday March 20 and died the following Tuesday.

Ian is now pushing to ensure there is an inquest to find out exactly what happened to Michelle and to investigate the circumstances fully which led up to her death.

He also wants to know if anybody else around Wigan has had any similar experiences and would come forward to make a joint representation to Lisa Nandy MP to raise the matter with ministers.

Ian said Michelle’s mum and maternal grandma both died from brain aneurysms.

Ian says he is aware that the number of serious side effects and fatalities remains small compared to the number of people who have been given the AstraZeneca vaccine.

However, he feels the Government should more readily admit that some people have ended up in hospital or lost their lives in the weeks after having it.

He said: “I know it’s only a few in a million but I do think they should publicise these figures more.

“I’m not saying the vaccine roll-out should be stopped but I think people should be given a choice.”

Health chiefs in the borough have offered their deep sympathy to Ian for his loss.

A spokesperson for Wrightington, Wigan and Leigh Teaching Hospitals NHS Foundation Trust, said: “We would like to offer our sincere condolences to the family of Michelle Barlow for their loss and we are in contact with them directly.”

Dr Tim Dalton, local GP and chair of NHS Wigan Borough Clinical Commissioning Group (CCG), said: “On behalf of all my colleagues at the CCG, I would like to express my deepest sympathies to Mr Barlow and all Michelle’s family and friends for their loss.”

The Medicines and Healthcare products Regulatory Agency (MHRA) said people should continue to be vaccinated as severe clotting incidents are few and far between.

MHRA chief executive Dr June Raine said: “The benefits of the Covid-19 Vaccine AstraZeneca continue to outweigh the risks for the vast majority of people. These blood clots remain extremely rare and unlikely to occur.

“We ask anyone who suspects they have experienced a side effect linked with their Covid-19 vaccine to report it to the Coronavirus Yellow Card website.

“It is still vitally important that people come forward for their vaccination when invited to do so.”

If you value what we do and are able to support us, a digital subscription is just £1 for your first month. Try us today by clicking here and viewing our offers.